Kansas, 2019

Tornadoes and Flash Flood in Kansas, May 23 to 24, 2019

May 23 to 24, 2019 · NWS TOP · 10 events in 5 counties and zones

A cluster of severe t-storms moved across parts of north central and northeast Kansas during the early morning hours of May 24th. Two small tornadoes did occur and produced damaged to parts of the city of Marysville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A cluster of severe t-storms moved across parts of north central and northeast Kansas during the early morning hours of May 24th. Two small tornadoes did occur and produced damaged to parts of the city of Marysville. The storm produced another small tornado in Nemaha county. Both were rated EF1 based on damage indicators provided by EM and other sources of imagery.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 23, 5:37 PM CST, 1 hour earlier.

Area forecast discussion, May 23, 5:37 PM CST, 1 hour before
Area Forecast Discussion
National Weather Service Topeka KS
637 PM CDT Thu May 23 2019

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Friday Evening)
Issued at 324 PM CDT Thu May 23 2019

This afternoon, the mid level trough was observed across northern
Utah with a notable perturbation on water vapor lifting across
western Kansas. Coverage of showers and thunderstorms is beginning
to expand across western Kansas at the current hour with the
anticipation of these cells organizing into line segments as the
atmosphere becomes increasingly unstable further eastward into south
central and portions of north central Kansas. In addition to our
focus out west, we are also monitoring a warm front positioned from
the Kansas and Oklahoma border through southeast KS to south central
MO. While models are vary some on the northward progression this
afternoon, most short term guidance lift the front in the Ottawa,
Dickinson, and Morris county area by 6 PM this evening. The latest
runs of the HRRR and RAP are indicating the potential for some
initial cell development ahead of the western Kansas convection
within the warm sector south of the front or in vicinity during the
late afternoon and early evening. These supercells may be more
discrete and given the low level effective helicity increasing to
near 200 m2/s2 at this time, the threat for a few tornadoes is
possible in addition to large hail and damaging wind gusts. These
cells are expected to lift north and east during the early evening,
merging with the line of convection entering north central Kansas
after 9 PM.

The strong low level southerly jet coupled with >2000 J/KG of MUCAPE
suggest the strongest updrafts within the line may produce damaging
wind gusts and large hail. Storm mergers should deter the tornado
threat later in the evening, however cannot be completely ruled out.
Latest several runs of the RAP, HRRR, and HREF are hinting at
minimal forward progression overnight with the heaviest
concentration of rainfall remaining over north central Kansas. These
areas may be subject to the highest rainfall amounts with forecast
totals from 2 to 3 inches through Friday morning. Locally higher
amounts up to 5 inches are possible. Further south and east towards
much of northeast and east central areas, storms are expected to
gradually weaken in these areas, therefore 1 to 2 inches is the more
likely scenario. Based on the 2 to 3 inches stretching towards far
northeast areas, have decided to expand the Flood Watch to include
areas near the Nebraska border, Jackson, and Pottawatomie counties
for tonight.

Overall trends have the convection clearing north and east Friday
morning with a break in precip expected during the afternoon. As the
warm front reaches the Nebraska border tomorrow, much of the area
warms to the lower 80s with dewpoints potentially reaching 70
degrees by late afternoon. As the upper trough shifts towards the
North Dakota area by late afternoon, a mid level jet max lifts over
the plains with focus for development along a southwest to northeast
oriented boundary. Given the high instability and strong bulk shear
values up to 50 kts, severe storms are likely with all modes
possible, especially heavy rainfall through the overnight hours. For
tomorrow afternoon and evening, the focus area for heaviest rainfall
appears to bisect the CWA, from Dickinson county through Marshall
county, along with areas south and east.

.LONG TERM...(Saturday through Thursday)
Issued at 324 PM CDT Thu May 23 2019

Focus in the extended remains in the heavy rainfall and severe storm
potential from Saturday through Tuesday. Mean southwesterly flow
aloft coupled with several perturbations ejecting into the central
plains enhances the flooding potential, especially given that some
areas have received in upwards of 10 inches of rain since the
beginning of the month.

On Saturday, a boundary is progged to be positioned somewhere over
the state with indications for development along the boundary in the
afternoon, becoming more widespread in coverage in the evening
hours. Models are still differing on position of the boundary and
therefore where the heaviest rainfall axis occurs is still in
question. Confidence however remains moderate that portions of
central Kansas will see the best chance for scattered severe storms
and the heaviest rainfall. Surface based convection is more probable
given the lack of inhibition and expansive instability. Effective
bulk shear is not as high, but still supportive of supercells with
all hazards being possible. As storms congeal overnight, a line of
storms is likely as they progress across over most of the CWA late
Saturday night.

A similar scenario occurs Sunday night with the best pops currently
over north central Kansas. Activity spreads eastward over much of
northeast Kansas Memorial Day afternoon and evening as the main cold
front arrives. As the cold front surges through Tuesday morning,
there is finally a break in precip with a cooler and drier airmass
in place on Tuesday. Thereafter, upper ridge tries to build over the
Pacific Northwest with another closed low turning across the
southwest. Models differ on the strength of the upper ridge and
whether the closed low has an impact on the central plains after
Wednesday. Kept low chances throughout the week given the GFS is
still showing scattered storms in the area. Temps during the
extended are near normal in the mid and upper 70s for highs.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 637 PM CDT Thu May 23 2019

MVFR cigs are expected until the frontal boundary moves to the
north of the terminals and winds shift to the south which will
occur in the 09Z-13Z time period. Scattered tsra is also expected
at MHK after 02Z and at TOP and FOE around 06Z. LLWS still
expected with southeast surface winds and them winds from the
southwest near 1500 ft increasing to 40 kts through 12Z. Scattered
showers and tsra are expected through 18Z. Additional development
possible near the end of the period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday morning for
KSZ008>012-020>024-034>037.

&&

SHORT TERM...Prieto
LONG TERM...Prieto
AVIATION...53
Hazardous weather outlook, May 23, 2:32 PM CST, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
332 PM CDT Thu May 23 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-242045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
332 PM CDT Thu May 23 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Scattered severe storms are possible after 6 PM this evening and
continuing through midnight across north central Kansas. Large
hail, damaging winds, and a tornado or two cannot be ruled out.
Locally heavy rainfall is possible as storms are expected to move
slowly and train over the same locations throughout the evening.
Rainfall amounts of 2 to 3 inches are expected for portions of
north central and far northeast Kansas. Locally higher amounts up
to 5 inches are possible through Friday morning.

The flash flood watch was expanded to include north central and
portions of northeast Kansas from this afternoon through Friday
morning. Flooding is especially dangerous at night when
flood waters are harder to see.

River flooding will also continue this evening and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The threat for severe weather continues Friday and Saturday, with
heavy rainfall and flooding also a hazard with these storms.

River flooding is expected to continue through much of the
week and into the Memorial Day holiday weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, May 23, 6:28 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Topeka KS
728 PM CDT Thu May 23 2019

KSZ021-034-240100-
Clay-Ottawa-
728 PM CDT Thu May 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OTTAWA AND SOUTHWESTERN
CLAY COUNTIES UNTIL 800 PM CDT...

At 727 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bennington, moving northeast at 45 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Bennington, Wells, Longford, Oak Hill and Niles.

A Tornado Watch remains in effect until midnight CDT for central and
north central Kansas.

LAT...LON 3931 9744 3931 9737 3932 9737 3931 9719
      3913 9733 3913 9737 3908 9737 3896 9746
      3896 9758 3901 9770
TIME...MOT...LOC 0027Z 212DEG 41KT 3903 9755

Hennecke

The radar

The Topeka radar (KTWX), 99 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail, 2 tornado, 1 flash flood. Local standard time, as filed.

Hail, Clay

When
May 23, 6:37 PM CST to 6:38 PM CST
Where
Clay County, Morganville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.470, -97.200

Hail, Ottawa

When
May 23, 6:43 PM CST to 6:44 PM CST
Where
Ottawa County, 2.68 mi E of Tescott
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.020, -97.830

Flash Flood, Clay

When
May 23, 7:47 PM CST to 9:17 PM CST
Where
Clay County, 2.92 mi S of Clay Center Arpt to 9.27 mi WSW of Fact
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.338, -97.170

Water is beginning to run over the road near Morgaville, Clifton, and Idana.

Hail, Riley

When
May 23, 7:48 PM CST to 7:49 PM CST
Where
Riley County, 0.87 mi NW of Lasita
Measured
1 in hail
Reported by
Public
Coordinates
39.430, -96.960

Thunderstorm Wind, Ottawa

When
May 24, 1:33 AM CST to 1:34 AM CST
Where
Ottawa County, 0.69 mi S of Tescott
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.010, -97.880

Several windows blown out in homes. Numerous trees and power lines were snapped.

Thunderstorm Wind, Ottawa

When
May 24, 1:43 AM CST to 1:44 AM CST
Where
Ottawa County, 0.87 mi SE of Minneapolis
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.120, -97.710

Numerous reports of snapped trees and power lines.

Thunderstorm Wind, Ottawa

When
May 24, 1:50 AM CST to 1:51 AM CST
Where
Ottawa County, 1.48 mi NNW of Lindsey
Measured
70 kt (81 mph) estimated gust
Reported by
COOP Observer
Coordinates
39.120, -97.690

Three large trees were blown down.

Thunderstorm Wind, Marshall

When
May 24, 1:54 AM CST to 1:55 AM CST
Where
Marshall County, 1.48 mi NNW of Beattie
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
39.890, -96.430

Five inch tree limb was down.

Tornado, Marshall

When
May 24, 2:40 AM CST to 2:50 AM CST
Where
Marshall County, 2.62 mi SW of Marysville to 3.58 mi N of Home
Rating
EF1
Path length
9.6 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
39.825, -96.688

Photos submitted show damage along a nearly 10 mile long track from just southwest of Marysville through parts of the city then into rural Marshall county. Damage indicators and degree of damage suggest EF1 intensity with winds to around 105 mph.

Tornado, Nemaha

When
May 24, 3:19 AM CST to 3:25 AM CST
Where
Nemaha County, 1.76 mi ENE of St Benedict to 3.64 mi S of Bern
Rating
EF1
Path length
5.94 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
39.886, -96.068

Photos submitted show damage along a 5-6 mile long track from around 3 miles north of Seneca to 3 miles south of Bern. Degree of damage to damage indicators include trees and outbuildings suggest EF1 type damage with winds to around 100 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyThe tornado archive for Kansas, 2019Warnings in Kansas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 830879, 830880, 830881, 830882, 830883, 830884, 830885, 830886, 818296, 818297.